Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 129, NWS Wichita, KS

July 15, 2020Reno County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 15, 2020, 12:57 AM CDT for Reno County, Rice County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2020, 12:57 AM CDT (05:57 UTC)
Expired
Jul 15, 2020, 1:45 AM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 91 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 1:05 AM CDTTSTM WND DMG5 N Sylvia, KSCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5 N SYLVIA. DELAYED REPORT: DAMAGE TO A BARN / OUTBUILDING AND TREES DOWN, TIME ESTIMATED VIA RADAR.
Jul 15, 1:05 AM CDTTSTM WND DMG5 N Sylvia, KSDELAYED REPORT: DAMAGE TO A BARN / OUTBUILDING AND TREES DOWN.
Jul 15, 1:25 AM CDTTSTM WND GST 559 N Plevna, KSWUNDERGROUND STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2785 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

176 
WUUS53 KICT 150557
SVRICT
KSC155-159-150645-
/O.NEW.KICT.SV.W.0129.200715T0557Z-200715T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1257 AM CDT Wed Jul 15 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Western Reno County in south central Kansas...
  Southwestern Rice County in central Kansas...

* Until 145 AM CDT.

* At 1257 AM CDT, a severe thunderstorm was located over Zenith,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sterling, Nickerson, Arlington, Turon, Partridge, Sylvia, Alden,
  Plevna, Abbyville and Langdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3824 9847 3831 9820 3793 9790 3774 9847
      3801 9848
TIME...MOT...LOC 0557Z 243DEG 36KT 3800 9849 

HAIL...0.75IN
WIND...60MPH
 
$$

MCGUIRE
1 follow-up statement
338 
WWUS53 KICT 150617
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
117 AM CDT Wed Jul 15 2020

KSC155-159-150645-
/O.CON.KICT.SV.W.0129.000000T0000Z-200715T0645Z/
Reno KS-Rice KS-
117 AM CDT Wed Jul 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR WESTERN RENO AND SOUTHWESTERN RICE COUNTIES...

At 117 AM CDT, severe thunderstorms were located along a line
extending from 10 miles north of Sylvia to 5 miles northwest of
Abbyville to near Arlington, moving east at 45 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Sterling, Nickerson, Arlington, Turon, Partridge, Sylvia, Alden,
Plevna, Abbyville and Langdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3824 9847 3831 9820 3793 9790 3774 9847
      3801 9848
TIME...MOT...LOC 0617Z 251DEG 40KT 3811 9842 3804 9825 3785 9820 

HAIL...<.75IN
WIND...70MPH
 
$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:34 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 14, 11:34 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1134 PM CDT Tue Jul 14 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 307 PM CDT Tue Jul 14 2020

A diffuse frontal boundary remains draped across central KS at this
time, with a moderately unstable airmass located along or just to
the south of the boundary.  Expect this diffuse boundary to be
further reinforced for the late afternoon hours by a southeast
moving cold front, currently located just north of I-70, with this
front expected to drop south into central KS by late this afternoon.
Some convergence is located along the front, but a fairly stout warm
elevated mixed layer (EML) located across the region has only led to
just some cumulus developing, so not expecting convergence to be
strong enough to overcome the cap for the afternoon hours.

But by this evening, a shortwave in the zonal flow, expected to come
out of the central Rockies, will be enough lift to lead to
thunderstorm development over wrn KS by late this evening. Expect
this high plains activity to move east into portions of central KS
later this evening.  Given bulk shear around 40 kts and 3500-4000
J/kg of MLCAPE, think severe storms will be possible across central
KS for late this evening and into the overnight hours, mainly for
areas along and north of highway 50.  As the storms move into
central KS, think some heavy rainfall will also develop, as
precipitable water values will be 200 percent of normal across
central KS, and low level moisture transport progs suggest some
backbuilding of storms initially, before the storms begin to forward
propagate to the NE late tonight.  So will continue to mention some
heavy rainfall in the grids/zones, especially for areas just south
of Interstate 70.  Areas just northeast of Great Bend picked up
close to 2 inches last night, and this area looks "under the gun"
again tonight.  So with 3 hour flash flood guidance values around
2.5 to 3 inches/hour, think additional rainfall of 1 to 2 inches may
cause some flash flooding issues across central KS tonight, so
decided to go with a flash flood watch for portions of central KS
overnight.

The overnight convection will make steady progress to the E-NE by
early Wed morning, so could see some early morning storms linger for
areas NE of KICT for the morning hours on Wed.  The cluster of
storms expected across central KS, will push the main synoptic
frontal boundary well into OK for Wed.  This will lead to dry day on
Wed, with potentially less humid conditions.

Remnants of the early Wed morning cold front will stall over OK, and
drift back into northern OK and possibly southern KS, by Thu. A
slightly higher precipitable water axis will be located along this
diffuse boundary. This increased moisture may lead to chance of
isolated diurnally driven showers/storms across southern KS for Thu
afternoon. For now will not mention a slight pop, but would not be
surprised to see pops entered for southern KS with later forecasts.

Warm advection across most of the area for Thu night could lead to a
chance of elevated showers and storms across the southern half of
the forecast area late Thu night through Fri morning, with most of
this activity shifting east of the area by early Fri.

Ketcham

.LONG TERM...(Friday through Tuesday)
Issued at 307 PM CDT Tue Jul 14 2020

Hot and breezy conditions will be the story for the daytime Fri and
Sat, as the zonal flow leads to warm southwesterly flow across the
plains. The good downslope flow will lead to max temps flirting with
the century mark for Fri through Sun.

Highs plains storm chances look to increase by the end of the
weekend as low level moisture returns. Some of this activity will
propagate back into portions of central KS by Sun night through Mon.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1131 PM CDT Tue Jul 14 2020

Another round of thunderstorms across southwest KS late this
evening is expected to move eastward bringing increasing chances
for reduced flight categories with gusty winds and heavy rain to
much of central and south central KS. Some of the storms could be
strong/marginally severe with wind gusts to around 60 mph and
perhaps some dime to nickel sized hail. The best window for
storms should be between 06-10Z. Winds will shift to the northeast
in the wake of a cold front on Wed with some MVFR cigs possibly
lingering across portions of central KS within a stable post-
frontal regime.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  89  70  92 /  80  30  10  10
Hutchinson      69  84  68  90 /  90  20  10  10
Newton          70  87  69  90 /  80  30  10  10
ElDorado        72  89  70  90 /  70  30  10  10
Winfield-KWLD   73  92  71  93 /  60  20  10  10
Russell         65  81  65  90 /  90  20  10  10
Great Bend      66  82  65  90 / 100  20  10  10
Salina          69  84  67  92 /  90  40  10  10
McPherson       68  84  67  90 /  90  30  10  10
Coffeyville     76  92  73  93 /  40  20  10  10
Chanute         74  92  72  93 /  50  30  10  10
Iola            74  91  71  93 /  50  40  10  10
Parsons-KPPF    75  92  73  93 /  50  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 AM CDT Wednesday for KSZ032-033-
047>050.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...MWM
Hazardous weather outlook, Jul 14, 11:16 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1116 PM CDT Tue Jul 14 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1116 PM CDT Tue Jul 14 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Showers and thunderstorms will impact much of the area tonight. The
strongest storms will bring heavy rain and may lead to flash
flooding, especially across areas that remain wet from recent
rainfall. See the latest flash flood watch for more details. Some of
the storms could also produce wind gusts of 50 to 60 mph and small
hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next chance for thunderstorms will be late Thursday evening
through early Friday. Strong thunderstorms may occur.

Heat indices will hover near 105 degrees across southeast Kansas
during the afternoon hours on Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 15, 12:44 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
1244 AM CDT Wed Jul 15 2020

KSZ050-067-150645-
Reno KS-Rice KS-
1244 AM CDT Wed Jul 15 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Reno County in south central Kansas...
  Rice County in central Kansas...

* Until 145 AM CDT.

* At 1243 AM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall over
  Alden, or near Sterling...moving northeast at 25 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Lyons, Sterling, Nickerson, Little River, Chase, Alden, Raymond and
  Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3840 9792 3818 9792 3809 9846 3829 9848
      3837 9848
TIME...MOT...LOC 0544Z 210DEG 21KT 3821 9831

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:44 AM CDTSpecial Weather StatementICTRice61 min
Jul 15, 1:30 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice60 min
Jul 15, 2:05 AM CDTAreal Flood WarningICTRice32 hr
Jul 15, 2:06 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion54 min
Jul 15, 2:57 AM CDTSevere Thunderstorm WarningICTChase, Marion48 min
Jul 15, 3:23 AM CDTAreal Flood WarningICTLincoln, Russell8 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.